Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 13, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jul 6, 1999, 1:25 PM EDT for Clinton County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 6, 1999, 1:25 PM EDT (17:25 UTC)
- Expired
- Jul 6, 1999, 2:25 PM EDT
- In force
- 60 min
- Issued by
- NWS Burlington, VT
- Area
- Whole counties
County Clinton County, NY
The radar
The Burlington radar (KCXX), 48 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 1:35 PM EDT | Thunderstorm Wind | Saranac, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 6, 11:45 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 5.4 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1226 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 116 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBTV 061727 RRA SVRBTV NYC019-VTC011-061825- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BURLINGTON VT 125 PM EDT TUE JUL 6 1999 THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLINTON COUNTY IN NORTHERN NEW YORK FRANKLIN COUNTY IN NORTHWESTERN VERMONT ADJACENT PORTIONS OF LAKE CHAMPLAIN * UNTIL 225 PM EDT * AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS NEAR LYON MOUNTAIN NEW YORK AND SAINT ALBANS VERMONT...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... PLATTSBURG NEW YORK BETWEEN 130 PM AND 145 PM FAIRFIELD VERMONT BY AROUND 130 PM THIS IS A DANGEROUS STORM. EXPECT DAMAGING WIND...LARGE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE INSIDE A SAFE INDOOR SHELTER. STAY AWAY FROM WINDOWS AND DOORS. BOATERS SHOULD SEEK A SAFE HARBOR IMMEDIATELY. MURRAY/WFO BTV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 9:41 AM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Jul 6, 9:41 AM EDT, 3 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 941 AM EDT TUE JUL 6 1999 EVERYTHING STILL POINTS TO A SEVERE WEATHER EVENT FOR THE FORECAST AREA THIS AFTERNOON. COMPOSITE ANALYSIS FROM LAST NIGHTS DATA SHOWS PROGRESSIVE UPPER TROUGH ACROSS ONTARIO MOVING EAST TODAY. DEEP LAYER SHEAR ASSOCIATED WITH THE TROUGH IS STRONGEST OVER CANADA...BUT STILL DEALING WITH SUFFICIENT SPEED SHEAR FOR OUR AREA. MORNING UPPER AIR DATA SHOWING 50 KNOT WINDS ACROSS THE UPPER MIDWEST AT 700/500 MB. MAIN SURFACE FRONT REMAINS WELL BACK TO THE WEST AND WILL NOT MOVE THROUGH THE AREA UNTIL LATER TONIGHT. INSTABILITY CONTINUES TO DEVELOP IN ADVANCE OF BAND OF CLOUDS ACROSS EXTREME SOUTHERN ONTARIO AS MORE BREAKS IN THE CLOUDS DEVELOP AND SURFACE HEATING DEVELOPS. WITH TEMPERATURES EXPECTED TO APPROACH 90 AND SURFACE DEW POINTS WELL INTO THE 60S...GENERATING CAPE VALUES TO 2000 J/KG IS NOT OUT OF THE QUESTION. ATMOSPHERE STILL REMAINS CAPPED JUST SOUTH OF THE FORECAST AREA AS 700 MB TEMPERATURES AROUND +11/+12C...BUT OUR FORECAST AREA IS ALONG THE NORTHERN FRINGE OF THE CAP AND SOME COOLING ALOFT IS EXPECTED AS THE DAY WEARS ON. THUS GIVEN AMOUNT OF INSTABILITY AND INCREASING SPEED SHEAR...THREAT FOR SEVERE THUNDERSTORMS STILL LOOKS REAL GOOD WITH THE POTENTIAL FOR DAMAGING WINDS AND LARGE HAIL. GOING FORECAST HAS THIS ALREADY COVERED AND WOULD EXPECT AREAL COVERAGE/MAGNITUDE OF THE CONVECTION TO POSSIBLY WARRANT A SEVERE THUNDERSTORM WATCH. THIS WILL BE DISCUSSED WITH SPC THIS MORNING WHICH HAS ALREADY HIGHLIGHTED THIS AREA FOR A SEVERE WEATHER THREAT. IT IS INTERESTING TO NOTE THE BAND OF CLOUDS ACROSS EXTREME SOUTHERN ONTARIO HAS ORIGINS WITH TROPICAL SYSTEM NEAR THE GULF OF CALIFORNIA. SO POTENTIAL FOR HEAVY RAINFALL STILL LOOKS GOOD AS WELL SINCE STORMS SHOULD NOT BE MOVING AS FAST AS THE MCS SYSTEMS THAT HAVE AFFECTED THE AREA THE PAST COUPLE OF NIGHTS. WORK ZONES IN ALBADMBTV BY 1000 AM EVENSON .BTV...NONE.
In the hours before
Local storm report, Jul 6, 8:19 AM EDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
819 AM EDT TUE JUL 06 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 AM ROUSES PT NY WIND DAMAGE
07/05/99 CLINTON LARGE WILLOW TREE DOWN AS
WELL AS NUMEROUS LARGE
BRANCHES. REPORTED BY OFF
DUTY NWS PERSONNEL.Special weather statement, Jul 6, 11:40 AM EDT, 1 hour 45 minutes before
NYZ026>031-034-035-VTZ001>012-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1140 AM EDT TUE JUL 6 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN NEW YORK AND MUCH OF NORTHERN AND CENTRAL VERMONT. THIS WATCH IS VALID UNTIL 500 PM EDT AND AFFECTS THE FOLLOWING COUNTIES IN NEW YORK AND VERMONT. FOR NORTHERN NEW YORK...ST LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES. IN VERMONT THE WATCH COVERS THE AREA FROM RUTLAND AND WINDSOR COUNTIES NORTHWARD TO THE CANADIAN BORDER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THUNDERSTORMS THIS AFTERNOON THAT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. EVENSON
Special weather statement, Jul 6, 11:40 AM EDT, 1 hour 45 minutes before
NYZ026>031-034-035-VTZ001>012-062100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1140 AM EDT TUE JUL 6 1999 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 500 PM EDT... THE NATIONAL WEATHER SERVICE IN BURLINGTON VERMONT HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR ALL OF NORTHERN NEW YORK AND MUCH OF NORTHERN AND CENTRAL VERMONT. THIS WATCH IS VALID UNTIL 500 PM EDT AND AFFECTS THE FOLLOWING COUNTIES IN NEW YORK AND VERMONT. FOR NORTHERN NEW YORK...ST LAWRENCE...FRANKLIN...CLINTON AND ESSEX COUNTIES. IN VERMONT THE WATCH COVERS THE AREA FROM RUTLAND AND WINDSOR COUNTIES NORTHWARD TO THE CANADIAN BORDER. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THUNDERSTORMS THIS AFTERNOON THAT WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS AND LARGE HAIL. EVENSON
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:32 PM EDT | Severe Thunderstorm Warning | BTV | St. Lawrence | 63 min |
| Jul 5, 9:28 PM EDT | Severe Thunderstorm Warning | BTV | Franklin, St. Lawrence | 47 min |
| Jul 5, 9:51 PM EDT | Severe Thunderstorm Warning | BTV | Clinton, Essex | 74 min |
| Jul 6, 3:35 PM EDT | Severe Thunderstorm Warning | BTV | Franklin | 65 min |
| Jul 6, 4:02 PM EDT | Severe Thunderstorm Warning | BTV | Clinton | 63 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.